• Announcements

    • Joelf

      Upgraded Sclero Forums!   05/18/2017

      Welcome to the Upgraded and Redesigned Sclero Forums!!   Our Forums are even better and more up to date than before.   Happy Posting to all our Members!!
danielle

Microstomia, TMJ, head pain, dizziness, not eating

11 posts in this topic

Hi guys,

 

First of all I would just like to say how helpful this site is and secondly thank you for all the support, this site is a breath of fresh air and informative. :thank-you:

 

This week has been full of highs and lows but we're learning to cherish the highs. We booked our wedding for next month and can't wait!!!!! :emoticons-yes:

 

Steve has had many changes the last few weeks, leg swelling is reducing but lung pain is growing and breathlessness increasing. They have upped pain meds but it is not making much difference. Also in the last week his mouth is getting smaller (he's struggling to open it) with serious pain in jaw joint and over the top of his head (crippling). We are now in soup but a few mouthfuls and the pain is too bad so he won't eat any more. This concerns me greatly as he needs to eat for strength. Also with the head pain he is almost collapsing, increasingly dizzy and says his vision is getting 'mistier'. Can anyone offer any suggestions? Steve is now back in bed, he may manage to load the dishwasher or make a sandwich but he is getting more restricted.

 

Also does any one else feel constantly sick but never actually are? Any suggestions would be greatly appreciated.

 

Danielle

Share this post


Link to post
Share on other sites

Mega best wishes on getting your wedding booked for next month, Danielle!

 

My goodness, how enormously exciting for both of you. May I be the first to send you some congratulatory virtual flowers? :flowers:


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

Hi Danielle,

 

Please keep in mind I'm not a doctor, in fact I even lost my plastic stethoscope over 50 years ago and still haven't found it.

 

All I can say regarding his additional symptoms right now is that some of them, particularly dizziness and maybe loss of appetite, might be related to the high pain medications he is on. At least, it would be worthwhile reviewing the side effect sheets and discussing with his medical team whether anything could be done to evaluate or lessen these things.

 

Make sure he is also getting adequate fluids as dehydration is always a possibility in anyone who is ill or not eating right.

 

My mouth has become smaller due to scleroderma, and I also have TMJ (but usually not much of a problem anymore, thankfully). But it onset very gradually for me and I never suffered massive pain with it. For TMJ, I learned more relaxation techniques, learned to unclench my jaw under stress, and took muscle relaxants (not pain pills). You might want to ask if muscle relaxants could be more helpful for that particular symptom than pain pills. Also, I love warm or cold compresses and gentle massage of the jaws during an attack. Now I have it mostly under control, the thing most likely to inspire its reactivation is dental work, so my dentist tries to religiously use small mouth rests to reduce the stress on my jaws.

 

Anyway, I feel for him, and hope you both find ways to make him more comfortable so that life can be a tad more enjoyable for him!


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

Hello Danielle

 

Congratulations on the upcoming wedding! :happy-day: How marvellous! :emoticons-yes:

 

I hope Steve's situation begins to improve soon and that the day goes off with a bang! :jump-for-joy:

 

Take care.


Amanda Thorpe

ISN Sclero Forums Senior Support Specialist

ISN Video Presentations Manager

ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi Danielle

 

Many congratulations to you & Steve for your upcoming wedding!!! :happy-day: :happy-day:

 

I do hope his medications kick in soon and he begins to feel a little better. :)


Jo Frowde

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

ISN Chat Host

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi Danielle

 

I would like to add my hearty congratulations to all your other well-wishers.

 

And I hope Steve soon feels in better form.

Share this post


Link to post
Share on other sites

Woooeee! A wedding in the Forum! You and Steve might be our first, at least in the 3-1/2 years I've been a member. That's wonderful and I wish you a sunny day and a beautiful ceremony.

 

Y'know, Shelley's suggestion of trying muscle relaxers, at least for the TMJ, might have been an Eureka moment. I take muscle relaxers three times a day for muscle pain and back spasm. Before my doctor hit on that, we had tried everything from large doses of NSAIDS to Duragesic patches at a high dosage. I don't tolerate opiates well and developed an allergy to pain medication (Duragesic). The muscle relaxers help a lot. It's worth talking to Steve's doctors anyhow.

 

Best wishes,


Jeannie McClelland

(Retired) ISN Director of Support Services

(Retired) ISN Sclero Forums Manager

(Retired) ISN Blog Manager

(Retired) ISN Assistant News Guide

(Retired) ISN Artist

International Scleroderma Network

Share this post


Link to post
Share on other sites

Hi Shelley,

 

We found your message very informative, we have been to the doctors today, who have prescribed Steve muscle relaxants, so fingers crossed this will make a difference.

Share this post


Link to post
Share on other sites

Thank you for your well wishing, things are very chaotic at the moment.

 

I have spoke to the Royal Free today who have called Steve in for an emergency appointment. We found out yesterday Steve has diabetes bought on by the steroids and yesterday was full of new symptoms. We have now been prescribed muscle relaxants, and nutritional shake so fingers crossed this will make a small difference.

We will keep you posted, thanks for the advice. :thank-you:

Share this post


Link to post
Share on other sites

Hi Danielle,

 

I'm sorry things are so chaotic and that Steve now has diabetes on top of everything. All I can assure you is that diabetes is very manageable. My husband got insulin-dependent diabetes literally overnight from the massive doses of prednisone when he had his lung transplant. So we became quickly familiar with the disease and testing, shots, etc.

 

Luckily for us, he had so much going on at the time that the whole diabetes thing was more like a footnote. Many times people recover from prednisone-induced diabetes, especially once the dose of prednisone is lowered.

 

We kept diligent notes to make all his meals healthy and well-balanced (as always), to do all the testing, and to note any unusual rises in insulin levels. We found it very important for him to eat every four or five hours, without fail. Skipping meals was awful on his insulin levels and going hypoglycemic was just as bad.

 

Anyway, his medical team devised a plan whereby every two days that he went without needing supplemental insulin, he could reduce his daily insulin level by 2 units. That gave us both wonderful incentive to keep things on track! He did so well, that he was off insulin completely in less than six weeks. He just had to still do testing throughout the day for another week, to be certain that he was on the safe side.

 

So, it might be either a short term or a long term thing to adjust to. Either way, he'll feel so much better now that it is caught and treated!!

 

Extra warm hugs and flowers for both of you. :emoticon-hug::emoticon-hug::flowers::flowers:


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

hi Danielle

Congratulations on your upcoming wedding! Such an exciting time with all the preparations. I got married 2 years ago, (my man is also called Steve) and the planning was almost a full time job!

I hope Steve starts to improve on the new treatment.

How long has he been on steroids? Because, his symptoms of blurry vision and feeling sick could have been when his blood sugar level was high, before they realised he had steroid induced diabetes.

 

Ive been diabetic on insulin for over 45 years, and when I had to take large steroid doses ten years ago, it more than doubled my insulin requirement overnight! I remember how awful I felt, but don't have to take them now, although I have sytemic sclero and multiple overlaps. I hope Steve gets some relief from the pain and fatigue, as this disease can sometimes retreat almost as fast as it started, once he's on the right medication. I had the awful breathlessness and leg swelling before I was diagnosed 18 months ago.

 

Good luck for your next apt at the Royal Free, they are brilliant there!

keep us posted when you get time

big hugs

Debs

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now